# SDR CA030828006

- Difficulty date: August 20, 2003
- Submitted: September 4, 2003
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 11,184 hours
- Engine: Lyc TIO540J2BD
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: LW10346
- Condition: Sheared
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, Y
- Precautionary procedure: E, A

## Discrepancy

(CAN) PILOT DEPARTED NORWAY HOUSE FOR WINNIPEG. AFTER REACHING CRUSE ALTITUDE THE L/H ENGINE RAN ROUGH FOR A SHORT PERIOD OF TIME THEN FEATHERED ON ITS OWN AND SHUT DOWN. THE PILOT RETURNED TO NORWAY HOUSE AND LANDED UNEVENTFULLY. ON THE GROUND IT WAS DETERMINED THAT WHEN THE PROPELLER WAS TURNED THROUGH BY HAND THAT PISTONS IN CYLINDERS 6,5,4, & 3 WERE NOT MOVING. THE LT ENGINE WAS REPLACED AND THE AIRCRAFT RETURNED WITH OUT FURTHER INCIDENT. INVESTIGATION OF THE FAILED ENGINE IS ON-GOING. PRELIMINARY INVESTIGATION SHOWS THAT THE CRANKSHAFT SHEARED IN 2 PLACES CAUSING EXTENSIVE DAMAGE.
